Wyoming, 2012

High Wind in Wyoming, November 21, 2012

November 21, 2012 · NWS RIW · 2 events in 2 counties and zones

Strong southwest flow ahead of an approaching cold front brought high winds to portions of central Wyoming. The strongest winds were recorded in western Natrona County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest flow ahead of an approaching cold front brought high winds to portions of central Wyoming. The strongest winds were recorded in western Natrona County. In that region, sustained winds of 40 mph or more and gusts to 63 mph were measured during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 21, 3:34 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Nov 21, 3:34 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
334 AM MST WED NOV 21 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING TROUGH WILL LEAD TO
AREAS OF STRONG WIND TODAY AND TONIGHT...ESPECIALLY ACROSS
SOUTHEAST FREMONT COUNTY AND IN NATRONA COUNTY AS SOUTHWEST WINDS
INCREASE TO 30 TO 40 MPH WITH GUSTS AROUND 60 MPH THIS AFTERNOON
AND EVENING...THE HIGHEST WINDS IN NATRONA COUNTY ARE EXPECTED TO
REMAIN OUTSIDE OF THE POPULATED AREAS BUT WITH INCREASED TRAVEL
NEAR THE THANKSGIVING HOLIDAY...IT WAS DECIDED TO ERROR ON THE
SIDE OF CAUTION. WINDS WILL ALSO INCREASE ACROSS THE HIGHER
ELEVATIONS WITH 60-70 MPH WIND GUSTS BECOMING FREQUENT IN ALL
MOUNTAIN RANGES AS AN UPPER LEVEL JET SAGS INTO THE REGION AND LEE
SIDE TROUGHING STRENGTHENS THE SURFACE GRADIENT. THE APPROACHING
JET STREAK WILL ALSO ENHANCE PRECIPITATION ACROSS THE NORTHWEST
TODAY AND TONIGHT AS ISENTROPIC UPGLIDE PERSISTS IN AN EVER
INCREASING SUPPLY OF PACIFIC MOISTURE. A COLD FRONT ASSOCIATED
WITH THE UPPER LEVEL TROUGH WILL ARRIVE IN THE WEST THIS
EVENING...LOWERING SNOW LEVELS AND PROVIDING AN ADDED SOURCE OF
LIFT. HAVE ISSUED WINTER WEATHER ADVISORIES FOR THE FAR
NORTHWESTERN HIGH ELEVATION ZONES FOR MODERATE SNOW AND STRONG
WINDS CAUSING BLOWING SNOW AND DIFFICULT TRAVEL ACROSS TOGWOTEE
AND TETON PASS OVERNIGHT...AS WELL AS THROUGHOUT THE PARK. PERIODS
OF MODERATE SNOW WILL ALSO MOVE INTO THE ABSAROKAS AND COMBINE
WITH STRONG WIND...BUT THE VERY WARM SOUTHWEST FLOW WILL LIKELY
PREVENT MUCH ACCUMULATION AS YOU MOVE FURTHER EAST...AND SOUTH
INTO THE WYOMING AND SALTS.

THE HIGH WIND WATCH WAS LEFT ALONE FOR THE UPPER WIND RIVER
BASIN...INCLUDING DUBOIS. THE POTENTIAL FOR VERY STRONG POST
FRONTAL WINDS THROUGH THE DUBOIS AREA AS 100KT WINDS AT 500MB
ALIGN PERFECTLY WITH THE BASIN...HOWEVER THE SURFACE GRADIENT
REMAINS ORIENTED A LITTLE TOO WESTERLY...SO THE HIGH WIND WATCH
REMAINS FOR TONIGHT.

ELSEWHERE...MOST AREAS WILL BE WINDY WITH FROPA AND IN THE HOURS
AHEAD OF AND IMMEDIATELY BEHIND...GENERALLY JUST KEEPING GUSTS IN
THE 40-50 MPH RANGE FOR NOW IN UNWARNED AREAS THAT FAVOR SOUTHWEST
TO WESTERLY FLOW...A VERY WINDY DAY BUT PERHAPS NOT WORTHY OF A
HIGH WIND WARNING.

ANOTHER POTENTIAL TRAVEL ISSUE WILL BE IN NORTHERN JOHNSON COUNTY
ON THURSDAY ALONG AS THE CANADIAN FRONT MOVES IN FROM THE
NORTH...WITH A QUICK BLAST OF SNOW AND A PERIOD OF STRONG
NORTHWESTERLY WINDS COMING AROUND THE BIGHORNS.

CLEARING AND COLD THURSDAY NIGHT WITH WARM ADVECTION MOVING IN
ALOFT. LITTLE BIT OF FRESH SNOW AND THIS DEVELOPING INVERSION AND
SUBSIDING WINDS MAY RESULT IN SOME MORE FOG IN THE WESTERN
VALLEYS/BASINS. FRIDAY WILL BE DRY WITH WARMING TEMPERATURES...
ESPECIALLY MOUNTAINS...FOOTHILLS AND BREEZY AREAS AS THE LEE
TROUGH REDEVELOPS AND TURNS WINDS BACK ON IN THE ROCK SPRINGS TO
CASPER CORRIDOR...THOUGH THEY WILL BE LESS EXTREME THAN WHAT WILL
BE EXPERIENCED TODAY AND TONIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

MEDIUM RANGE MODELS BEGIN THE PERIOD IN GOOD AGREEMENT WITH
LARGE-SCALE FEATURES ON SATURDAY SHOWING...FROM WEST TO EAST...AN
UPPER HIGH OVER THE BERING STRAIT WITH A TROUGH UNDERNEATH ACROSS
THE ALEUTIAN CHAIN...AMPLIFYING RIDGE ACROSS THE EASTERN PACIFIC
WITH GULF OF ALASKA LOW OPENING UP AND SLIDING DOWN FRONT SIDE OF
RIDGE ALONG THE BRITISH COLUMBIA COAST. DRY AND MILD WESTERLY FLOW
PREVAILS OVER WYOMING EARLY SATURDAY WITH COLD FRONT AND PACIFIC
MOISTURE FETCH SAGGING SOUTH ACROSS NORTHERN WYOMING DURING THE
DAY. THIS WILL BRING INCREASING SNOW TO THE NW MOUNTAINS WITH
POSSIBLY A RAIN SNOW MIX IN JACKSON HOLE DURING THE AFTERNOON.
UPPER TROUGH CONTINUES TO DIG SE ACROSS THE INTERMOUNTAIN WEST
SATURDAY NIGHT INTO THE NORTHERN GREAT BASIN LATE SUNDAY. AT THE
SURFACE...ARCTIC FRONT DOES NOT BLAST ACROSS THE AREA ON SUNDAY AS
IN 20/00Z RUNS...BUT PUSHES TO VICINITY CASPER-RIVERTON LINE BY
00Z MONDAY WITH THE SURFACE LOW OVER SOUTH CENTRAL WYOMING. THIS
WILL MAKE PRECIPITATION TYPE MORE TRICKY WITH PRECIPITATION
STARTING OUT AS A MIX OF RAIN/SNOW ACROSS THE NORTHERN BASINS
SATURDAY NIGHT AND SUNDAY...CHANGING TO SNOW THROUGH THE DAY
SUNDAY. BREEZY/WINDY AND TEMPERATURES IN THE 40S TO PREVAIL SOUTH
OF THE FRONT SUNDAY WITH INCREASING SHOWERS AND EVEN A FEW
THUNDERSTORMS...AND A MIXTURE OF PRECIPITATION ALONG THE FRONTAL
BOUNDARY WITH POSSIBLY BRIEF FREEZING RAIN. STRONG LEE-
CYCLOGENESIS OVER EASTERN COLORADO BY SUNDAY NIGHT WILL DRAG THE
FRONT SOUTH ACROSS THE AREA WITH A CHANGE TO ALL
SNOW...TEMPERATURES FALLING INTO THE TEENS TO LOWER 20S.

MODEL SPREAD INCREASES MONDAY THROUGH WEDNESDAY WITH GFS REINFORCING
COLD UPPER TROUGH WITH A CLIPPER DIVING SOUTH INTO THE NORTHERN
ROCKIES ON MONDAY.  ECMWF IS QUICKER TO DISLODGE UPPER LOW OVER THE
ALEUTIANS...DEVELOPING A DRIER WESTERLY FLOW ACROSS WYOMING ON
MONDAY.  FORECAST PREFERS SLOWER PROGRESSION OF UPPER TROUGH THOUGH
CONFIDENCE IS LOW IN THE DETAILS.  FORECAST KEEPS CHANCES FOR LIGHT
FLUFFY SNOW ACROSS THE AREA MONDAY IN THE HEART OF COLD TROUGH WITH
A GRADUAL TAPERING OFF OF SNOW AND SLIGHT MODERATION OF TEMPERATURES
TUESDAY.  FORECAST LEANS TOWARD GEFS MEAN ON WEDNESDAY WITH WESTERLY
FLOW...TEMPERATURES RECOVERING TO NEAR SEASONAL NORMALS AND CHANCES
OF SNOW IN THE WEST.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...VFR CONDITIONS...BUT WINDY IN SPOTS ARE
EXPECTED AHEAD OF AN APPROACHING TROUGH TODAY. STRONG SOUTHWEST
WINDS ARE EXPECTED IN TYPICAL AREAS...SUCH AS AT THE KCPR
TERMINAL...AND ALONG EASTERN SLOPES OF MOUNTAIN RANGES TODAY. THIS
WILL RESULT IN AREAS OF TURBULENCE AS WELL AS SOME LOW LEVEL SHEAR
TODAY ESPECIALLY ON THE LEE SIDE OF MOUNTAIN RANGES. AFTER 00Z...A
STRONG COLD FRONT WILL PUSH EAST AND SOUTH...BRINGING A WIND SHIFT
AND WINDY NORTHWEST WIND...MAINLY ACROSS THE WIND RIVER BASIN AND
NORTHERN JOHNSON COUNTY. SOME SHOWER ACTIVITY IS EXPECTED TO SPILL
EAST OF THE DIVIDE TONIGHT...WITH MUCH OF THE IMPACT ACROSS THE
BIGHORN MTS...WHERE IFR/MVFR CONDITIONS ARE LIKELY. SOME LOW CLOUDS
COULD OCCUR IN WAKE OF THE COLD FRONT...BUT CONFIDENCE IS NOT HIGH
ENOUGH TO INSERT THEM AT AREA TERMINALS AT THE MOMENT.

ALONG AND WEST OF THE DIVIDE...PRECIPITATION WILL BECOME WIDESPREAD
ACROSS NORTHWEST WYOMING THIS MORNING...RESULTING IN MOUNTAIN
OBSCURATIONS IN IFR CONDITIONS. AS THE STORM SYSTEM BEGINS TO PULL
ACROSS THE REGION...PRECIPITATION/LOW CLOUDS WILL EXPAND FARTHER
SOUTH IN THE AFTERNOON...WITH THE HEAVIEST PRECIPITATION OCCURRING
PROBABLY BETWEEN 21Z WEDNESDAY AND 03Z THURSDAY AS THE FRONTAL ZONE
PUSHES ACROSS WESTERN WYOMING. SNOW LEVELS WILL BE RELATIVELY HIGH
INITIALLY WITH ALL RAIN IN THE VALLEYS...BUT SNOW LEVELS SHOULD DROP
TO VALLEY FLOORS BY AROUND 00Z THURSDAY. KJAC WILL BE MOST IMPACTED
WITH THIS SYSTEM WITH PERIODS OF MVFR/IFR CONDITIONS THIS AFTERNOON
AND EVENING...WITH LESS IMPACTS FARTHER SOUTH WITH THE LEAST IMPACT
AT KRKS. IMPROVING CONDITIONS ARE EXPECTED AFTER 06Z THURSDAY AS THE
SYSTEM PULLS AWAY...BUT SOME MOUNTAIN OBSCURATIONS WILL REMAIN.
TURBULENCE AND ICING CONCERNS WILL INCREASE TODAY...AND PLEASE SEE
THE LATEST STATEMENTS ISSUED BY THE AVIATION WEATHER CENTER FOR THE
MOST UP TO DATE INFORMATION ON THESE TOPICS.

&&

.FIRE WEATHER...

WINDY TO VERY WINDY ACROSS MOST OF THE MOUNTAINS THROUGH
THURSDAY MORNING AND ALSO ALONG THE WIND CORRIDOR FROM JEFFREY
CITY TO CASPER. A STORM SYSTEM WILL MOVE IN QUICKLY THIS MORNING
WITH SNOW DEVELOPING IN THE NORTHWEST MOUNTAINS AND THEN GRADUALLY
SPREADING SOUTH LATE IN THE DAY INTO THE EVENING. A STRONG COLD
FRONT WILL PUSH INTO THE WEST LATE IN THE AFTERNOON AND SWING EAST
OF THE DIVIDE IN THE EVENING. AFTER ANOTHER MILD DAY EAST OF THE
DIVIDE TODAY...IT WILL COOL SHARPLY ON THURSDAY BY ABOUT 20
DEGREES IN MOST AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 2 AM MST THURSDAY
WYZ019-020.

HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING
WYZ016.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 2 AM MST
THURSDAY WYZ001-012.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Nov 21, 5:00 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED NOV 21 2012

WYZ001>020-022>030-221200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED NOV 21 2012

...HIGH WIND WARNING FOR NATRONA COUNTY AND SOUTHEAST FREMONT
COUNTY 8 AM THIS MORNING UNTIL 2 AM THURSDAY...

...WINTER WEATHER ADVISORY FOR PORTIONS OF NORTHWEST WYOMING FROM
11 AM THIS MORNING UNTIL 2 AM THURSDAY...

...HIGH WIND WATCH FOR UPPER WIND RIVER BASIN TONIGHT THROUGH EARLY
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS EXPECTED IN SOUTHEAST FREMONT COUNTY AND NATRONA COUNTY
TODAY...WINDS WILL ALSO BE STRONG OVER THE HIGHER ELEVATIONS ACROSS
THE STATE WITH GUSTS OVER 60 MPH COMMON. SNOW INCREASING ACROSS THE
NORTHWEST TODAY AND TONIGHT WILL INTERACT WITH THESE WINDS CREATING
DIFFICULT TRAVEL OVER TETON PASS...TOGWOTEE PASS...AND THROUGHOUT
YELLOWSTONE NATIONAL PARK. VERY STRONG WINDS ALSO POSSIBLE BETWEEN
CROWHEART AND DUBOIS TONIGHT. A COLD FRONT MOVING THROUGH TONIGHT
WILL DROP TEMPERATURES ACROSS THE STATE...CREATING WIND CHILL AS LOW
AS TEN BELOW IN THE WESTERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THANKSGIVING DAY THROUGH TUESDAY

THANKSGIVING MORNING...STRONG WINDS AND PERIODS OF SNOW MAY
CAUSE DIFFICULT TRAVEL NEAR BUFFALO. STRONG WINDS...COLD TEMPERATURES
AND LIGHT SNOW WILL CONTINUE IN THE ABSAROKAS AND NORTHERN BIGHORNS.
SNOW AND WIND WILL TAPER OFF BY NOON.

SATURDAY NIGHT AND SUNDAY...SNOW WILL INCREASE ACROSS THE WEST
SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY.  A CANADIAN COLD FRONT
WILL SPREAD RAIN AND SNOW ACROSS NORTH AND CENTRAL WYOMING SUNDAY
WITH BRIEF PERIODS OF FREEZING RAIN POSSIBLE.  ROADS WILL LIKELY
BECOME ICY AND SNOW-COVERED THROUGH THE DAY SUNDAY ACROSS NORTH AND
CENTRAL WYOMING...MAKING TRAVEL HAZARDOUS.

SUNDAY NIGHT AND MONDAY...MUCH COLDER WITH AREAS OF LIGHT SNOW.
EXPECT ICY AND SNOW-COVERED ROADS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WIND GUSTS OF 50 MPH OR HIGHER...OR ANY WIND
DAMAGE.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
November 21, 9:30 AM MST to 11:30 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Wyoming Department of Transportation wind sensor measured 40 mph to 42 mph sustained winds intermittently at Hiland.

High Wind, Green Mountains & Rattlesnake Range

When
November 21, 11:10 AM MST to 4:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Fales Rock RAWS reported numerous wind gusts of over 58 mph including a peak wind gust of 63 mph on November 21.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416231, 416230.